Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

Chorea as an Uncommon Adverse Reaction to Ertapenem
Movement Disorders
P6 - Poster Session 6 (12:00 PM-1:00 PM)
3-015
Neurotoxic adverse reactions such as seizures and encephalopathy have been reported with the use of carbapenems, particularly in the setting of renal failure. Dystonia and vocal tremors are rare, documented only in sporadic case reports. To the best of our knowledge, there have been no reported cases of chorea as a neurotoxic adverse reaction to ertapenem. 
Not Applicable
Not Applicable
A 71-year-old man with a past medical history of chronic kidney disease was started on intravenous ertapenem during hospitalization for urosepsis. Five days after starting the medication, the patient began having visual hallucinations as well as abnormal shaking and jerking movements of his body. Neurological examination was significant for disorientation to situation, unintelligible speech and abnormal involuntary choreiform movements of the upper and lower extremities with occasional myoclonic jerks. Laboratory work-up, computed tomography of the head, and electroencephalogram were unremarkable.  The abnormal movements and hallucinations resolved within 24 hours of discontinuing ertapenem. 

Carbapenems can lead to neurotoxicity due to their ability to cross the blood-brain barrier and accumulate in the central nervous system (CNS), especially in patients with decreased renal clearance.  Ertapenem causes neurotoxicity by its antagonism of the inhibitory gamma-aminobutyric acid type-A receptors in the CNS.  In the majority of cases, symptoms resolve following discontinuation of the medication. 

We describe a rare case of ertapenem-induced neurotoxicity with an initial presentation of choreiform movements.  Complete resolution of symptoms was observed after discontinuation of the medication. 

Authors/Disclosures
Shweta Varade, MD (Lakeridge Health)
PRESENTER
Dr. Varade has nothing to disclose.
Abinayaa Purushothaman Ravichandran, MD (LVPG Neurology) Dr. Purushothaman Ravichandran has nothing to disclose.
Dmitry Khaitov, MD (LVHN) Dr. Khaitov has received personal compensation in the range of $5,000-$9,999 for serving on a Speakers Bureau for Biogen.
Hussam A. Yacoub, DO (The Lehigh Valley Health Network) Dr. Yacoub has nothing to disclose.